Wisconsin, 2008

Heavy Snow in Wisconsin, December 30, 2008

December 30, 2008 · NWS DLH · 3 events in 3 counties and zones

Six to nearly 15 inches of snow fell across northwest Wisconsin, including 12 inches at Yellow Lake and 8 inches at Grantsburg. The heaviest snow fell during the late morning and early afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Six to nearly 15 inches of snow fell across northwest Wisconsin, including 12 inches at Yellow Lake and 8 inches at Grantsburg. The heaviest snow fell during the late morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 30, 3:53 AM CST, 7 minutes earlier.

Area forecast discussion, Dec 30, 3:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
353 AM CST TUE DEC 30 2008

.DISCUSSION...
MSAS EARLY THIS MORNING DEPICTS SFC LOW OVER CTRL SDAK MOVING ESE
TOWARDS AREA OF GREATEST SFC PRESS FALLS OVER MN/IA/SD VICINITY.
ONCE AGAIN GOOD ISALLOBARIC COUPLET ASSOCIATED WITH THIS SYSTEM
INDICATING FAIRLY PROGRESSIVE NATURE OF THE SYSTEM. AT UPPER
LVLS...RUC80 INDICATES JET CORE LOCATED ACROSS NRN WISC EXTENDING
WEST TO SE ND...JUST SOUTH OF CWA. MID LVL LOW CLOSING OFF NEAR NE
MT ATTM ACCORDING TO RUC80 50H ANIMATION. LOW/MID LVL FRONTOGENESIS
HAS DEVELOPED AS EXPECTED IN AN AXIS FROM SE NDAK TO WCTRL
WISCONSIN. AREA OF MOST SIGNIFICANT SNOW OCCURRING WITHIN THIS
ZONE OF FORCING WITH SFC VIS BETWEEN 1/2SM AND 1SM.

TODAY...BEST 85/70H FRONTOGENESIS STILL EXPECTED JUST SOUTH OF SRN
CWA. MDLS STILL CONSISTENT ON GENERAL TIMING OF FORCING/QPF
ALTHOUGH A TREND OF FARTHER SOUTH SEEMS TO BE ESTABLISHING. A PERIOD OF
MDT/HEAVY SNOW WILL OCCUR EARLY THIS MORNING OVER SWRN CWA AS
COLLOCATION OF SATURATION OMEGA ZONE/OMEGA TRANSLATES EAST. MAY
SEE SOME RATES OF 1/2 TO 1 INCH PER HOUR FOR SEVERAL HOURS BEFORE
TAPERING TO LIGHT SNOW. THIS SCENARIO WILL ADVECT EAST INTO SRN
WIS ZONES LATE MORNING/AFTERNOON. GIVEN INTENSITY OF FORCING/PWATS
AVAILABLE...STILL EXPECT A SWATH OF 4 TO 6 INCHES ALONG EXTREME
SRN PART OF ADVISORY AREA. CONFIDENCE NOT AS HIGH IN NORTHERN PART
OF ADVISORY AS PROGRESSIVE NATURE OF SYSTEM COMBINED WITH NARROW
AXIS OF FORCING SUGGESTS A QUICK DROP OFF IN ACCUMULATIONS. LATEST
RUC13 HINTS AT BRIEF PERIOD OF ELONGATED CROSSHAIR SIGNATURE
DEVELOPING ALONG ST CROIX VALLEY NORTHEAST TOWARDS TWIN PORTS
EARLY AFTERNOON.

TONIGHT...RAPID CLEARING EXCEPT OVER SNOWBELT OF ERN WISCONSIN
WHERE FETCH ACROSS SUPERIOR PROVIDES SOME ADDITIONAL CLOUD/SNOW
THROUGH MOST OF EVENING. DEEP LAYER DRYING SHOULD LIMIT ACTIVITY
TO VERY SHALLOW LAYER.

WEDNESDAY...SFC HIGH MOVES OVERHEAD WITH CHILLY PATTERN HOLDING.
SFC TEMPS LOWER THAN PREVIOUS DAY AS LL THICKNESSES DROP. HIGH
CLOUDS INCREASE LATE IN DAY AHEAD OF NEXT MID LVL SHORTWAVE.

EXTENDED...THUR THRU SUNDAY...SNOW RETURNS TO CWA...MAINLY
NORTH..BY EARLY THURSDAY. MDLS TRENDING FARTHER NORTH WITH SYSTEM.
SHOULD PROVIDE SEVERAL INCHES ACROSS NRN CWA THROUGH FRIDAY. MORE
SNOW SAT/SUNDAY AS YET ANOTHER DEEPENING MID LVL SYSTEM MOVES INTO
REGION WITHIN VERY PROGRESSIVE WESTERLIES.

&&

.AVIATION...
MVFR/IFR CONDITIONS WILL OVERSPREAD THE KBRD/KDLH/KHYR
LOCATIONS WITH -SN/SN AS SFC LOW TRACKS ACROSS SD INTO IA. ISOLD
AREAS OF LIFR MAY OCCUR IN THE BANDS OF HEAVIER SN. THESE CONDITIONS
WILL PERSIST UNTIL LATE THIS AFTERNOON WHEN THE LOW DEPARTS AND VFR
OCCUR. FROM KHIB/KINL VFR IS EXPECTED.

&&

POINT TEMPS/POPS...
DLH  13  -9   6   2 /  70  10  10  30
INL   8 -17   3   0 /  10  10  10  40
BRD  14 -12   7   3 / 100  10  10  40
HYR  16 -11   6   2 / 100  30  10  10
ASX  16  -6   8   3 /  60  40  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     CARLTON/SOUTHERN ST. LOUIS-PINE.

     WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR CROW
     WING-NORTHERN AITKIN-NORTHERN CASS-SOUTHERN AITKIN-SOUTHERN
     CASS.

WI...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.

LS...NONE.

CANNON/GSF
Hazardous weather outlook, Dec 29, 10:55 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1055 PM CST MON DEC 29 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1055 PM CST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...OVERNIGHT TONIGHT

SNOW WILL RAPIDLY DEVELOP AFTER MIDNIGHT IN THE BRAINERD LAKES
REGION... AND THEN RAPIDLY SPREAD EAST TOWARD THE TWIN PORTS AND
NORTHWEST WISCONSIN TUESDAY MORNING. SNOW WILL ACCUMULATE TO AN INCH
OR TWO BY DAYBREAK TUESDAY IN AREAS FROM LONGVILLE TO BRAINERD. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS GENERALLY ALONG
AND SOUTH OF U.S. HIGHWAY 2. PLEASE REFER TO THE LATEST WINTER
WEATHER MESSAGE AND THE NATIONAL WEATHER SERVICE DULUTH WEATHER
STORY GRAPHIC FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE FOR MUCH OF THE DAY TUESDAY...BUT WILL END FROM
WEST TO EAST DURING THE AFTERNOON AND EVENING.  STORM TOTAL
ACCUMULATIONS FROM 2 TO 4 INCHES ARE EXPECTED ALONG THE HIGHWAY 2
CORRIDOR... AND FROM 4 TO 7 INCHES IN AREAS FROM BRAINERD TO LAKE
MILLE LACS TO SPOONER. A WINTER WEATHER ADVISORY WILL REMAIN IN
EFFECT UNTIL TUESDAY AFTERNOON FOR PARTS OF THE NORTHLAND. PLEASE
MONITOR THE LATEST WINTER WEATHER PRODUCTS FROM THE DULUTH NATIONAL
WEATHER SERVICE OFFICE FOR MORE INFORMATION REGARDING THIS WEATHER
SYSTEM.

THERE WILL BE A CHANCE OF ACCUMULATING SNOW ACROSS NORTHERN
MINNESOTA ON THURSDAY... AND ANOTHER ROUND OF ACCUMULATING SNOW MAY
AFFECT THE ENTIRE REGION SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS RELAYED TO THE DULUTH NATIONAL WEATHER SERVICE VIA
PHONE OR E-SPOTTER FROM OUR SNOW SPOTTERS ARE GREATLY APPRECIATED.

LSZ121-140>148-301130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1055 PM CST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...OVERNIGHT TONIGHT

GUSTY WEST TO NORTHWEST WINDS WILL DIMINISH TO 15 KNOTS OR LESS
SHORTLY AFTER MIDNIGHT...AND WAVES ARE EXPECTED TO SUBSIDE TO LESS
THAN 3 FEET IN MOST AREAS.  A SMALL CRAFT ADVISORY WILL EXPIRE AT
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BRISK NORTHWEST WINDS MAY CREATE BUILDING WAVES TUESDAY AFTERNOON
AND EVENING...ESPECIALLY ALONG THE SOUTH SHORE.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Burnett

When
December 30, 4:00 AM CST to 5:00 PM CST
Where
Burnett forecast zone
Reported by
Trained Spotter
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Heavy Snow, Washburn

When
December 30, 5:00 AM CST to 7:00 PM CST
Where
Washburn forecast zone
Reported by
Trained Spotter
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Heavy Snow, Sawyer

When
December 30, 8:00 AM CST to 7:00 PM CST
Where
Sawyer forecast zone
Reported by
Trained Spotter
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146924, 146925, 146926.